Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Had third baby. Feeling sick on stomach, unable to eat. Feel like crying. Could this just be the baby blues or more?

User rating for this question
Excellent
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
I had my 3rd baby 12days ago. I lost my mother just over a year ago. I am feeling very very down, sick to my stomach, unable to eat, panicky, & crying. Worrying , lots of guilt about my other kids etc.
Could this just be the baby blues or more? I feel it has a lot to do with loosing my mother. It came on worse and very sudden after the birth.
Posted Mon, 4 Nov 2013 in Mental Health
 
 
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Postpartum depression more likely possibility.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

Baby blues are indeed very common and are seen in around 70 to 80% of all deliveries. However, these are very mild symptoms and improve soon without treatment. Baby blues do not cause any significant problems for the mother and her family. When symptoms are more serious, they are called postpartum depression or postpartum psychosis, depending on the type of symptoms. Both require treatment.

From what you have described, your symptoms appear to me to be more troublesome than baby blues, and likely to be postpartum depression. Presence of strong sense of guilt also suggests that the situation has progressed from postpartum blues to postpartum depression. Although you lost your mother more than a year ago, it appears that after the delivery, you are probably missing her more and this too may have worsened your low mood.

Postpartum depression is often associated with feelings of hopelessness, death wishes and at times, thoughts of harming the baby, which again adds to the guilt. Since postpartum depression may worsen if left untreated, I suggest that you consult a doctor, preferably a psychiatrist as soon as possible. Most probably, you will be started on a medicine of the SSRI class (sertraline, escitalopram etc) which will give you good results. Till you are able to see a doctor, you must share your agony with family and enlist their support in caring for the baby. Above all, please do not worry. It is just an illness which can easily be treated. And it is no fault of yours.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Had third baby. Feeling sick on stomach, unable to eat. Feel like crying. Could this just be the baby blues or more? 14 minutes later
Thank you. I have an appointment to see my gp in 3weeks. I might try get a different gp sooner.
 
 
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Yes, it is better not to wait that long.

Detailed Answer:
Hi,

Yes, it will be better to see a doctor sooner than your scheduled appointment. It is a difficult time for you and your family. Try not to let your negative thoughts overcome you. Keep reminding yourself that this is just an illness and will soon pass.

Take care. Feel free to ask in case there is any difficulty.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor